Nebraska, 2011

Hail and Heavy Rain in Nebraska, August 19 to 20, 2011

August 19 to 20, 2011 · NWS GID · 2 events in 2 counties and zones

For about three hours on this Friday evening, a narrow complex of strong to severe thunderstorms rolled from west to east across far southern portions of South Central Nebraska, mainly affecting Harlan, Franklin, Webster, Nuckolls and Thayer Counties. Although no storm reports met severe-criteria, there were instances of nickel size hail and 50 MPH winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

For about three hours on this Friday evening, a narrow complex of strong to severe thunderstorms rolled from west to east across far southern portions of South Central Nebraska, mainly affecting Harlan, Franklin, Webster, Nuckolls and Thayer Counties. Although no storm reports met severe-criteria, there were instances of nickel size hail and 50 MPH winds. Locally heavy rainfall ended up being the main story, with several locations near the Highway 136 corridor tallying between 1.25-2.50 inches, and locally higher. A few of the highest-known gauge readings included 3.00 inches four miles east of Red Cloud and 2.78 inches eight miles northwest of Superior.

Storms first spread into southern Harlan County around 8 PM CDT, expanding northward from a line of convection that had been ongoing in parts of northwest and north central Kansas for a few hours. These initial Kansas storms blossomed near a surface warm front and within a zone of steep low-level lapse rates, as a weak shortwave moved in from the southwest. Between 830 and 930 PM CDT, storms quickly expanded east of Harlan County, with the trailing edge of the strongest convection exiting eastern Thayer County around 11 PM. As the storm complex tracked along and near the Highway 136 corridor, mesoscale parameters featured around 2000 J/kg most-unstable CAPE, and deep-layer vertical wind shear on the order of 30-40 knots. In the mid-levels, South Central Nebraska was positioned along the very southern edge of a band of modest west-southwest flow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 19, 7:39 PM CST, 26 minutes earlier.

Area forecast discussion, Aug 19, 7:39 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
839 PM CDT FRI AUG 19 2011

.AVIATION...00Z TAF. THE MAIN CHALLENGE OF THE FORECAST PERIOD
CONTINUES TO BE TIMING THUNDERSTORMS IN THE KGRI TERMINAL AREA. THE
BEST CHANCE WILL BE LATE EVENING AND MAINLY AFTER MIDNIGHT
TONIGHT. THE LOW LEVEL MOISTURE LINGERS INTO THE DAY TOMORROW AND
EXPECT THERE COULD BE SOME MVFR STRATUS AND VISIBILITIES DURING
THE MORNING.

&&

.PREV DISCUSSION... /ISSUED 329 PM CDT FRI AUG 19 2011/

SHORT TERM...TONIGHT THROUGH 12Z SUNDAY. MAIN FORECAST CONCERNS
WILL BE THUNDERSTORMS TONIGHT AND SATURDAY...INCLUDING SEVERE
WEATHER AND HEAVY RAIN CHANCES...AND TEMPERATURES.

LATEST RADAR HAS STARTED SHOWING A FEW SHOWERS AND THUNDERSTORMS
JUST ENTERING THE NORTHERN PART OF THE FORECAST AREA THIS AFTERNOON.
THE LOWER CLOUDS FROM EARLIER ARE STARTING TO BREAK UP SOME AND
ALLOW TEMPERATURES TO WARM. EAST WINDS ARE GRADUALLY BRINGING IN
MORE MOISTURE THIS AFTERNOON.

MODELS ARE SIMILAR IN BRINGING IN AN UPPER LEVEL WAVE TONIGHT AND
SATURDAY. AT THE SURFACE THERE IS BOUNDARY IS NEARLY STATIONARY
ACROSS CENTRAL KANSAS TONIGHT BUT GRADUALLY DRIFT SOUTH LATE TONIGHT
AND SATURDAY. TO THE NORTH OF THE FRONT THERE IS PLENTY OF MOISTURE
AND WITH THE UPPER WAVE MOVING THROUGH THUNDERSTORMS ARE LIKELY
ACROSS PARTS OF NORTH CENTRAL KANSAS AND SOUTH CENTRAL NEBRASKA.
WITH ALL OF THE MOISTURE AVAILABLE EXPECT THERE TO BE SOME HEAVY
RAINFALL WITH SOME OF THE THUNDERSTORMS. THE BEST CAPES WILL BE
DURING THE AFTERNOON AND EARLY EVENING BUT EXPECT THE THUNDERSTORMS
WILL DEVELOP ALONG THE HIGH PLAINS LATER THIS AFTERNOON AND MOVE
INTO THE AREA LATER TONIGHT. THEY WILL BE SUSTAINED BY SOME MODEST
SHEAR. THE BEST CHANCE FOR SEVERE WILL BE EARLY AS THE CAPE
DECREASES LATER TONIGHT. THE THUNDERSTORMS WILL THEN BECOME MORE
RAIN AND EXPECT SOME LOCALLY HEAVY RAINFALL ACROSS NORTH CENTRAL
KANSAS AND INTO PARTS OF SOUTH CENTRAL NEBRASKA.

THE UPPER LEVEL WAVE SLOWLY MOVES OUT OF THE AREA ON SATURDAY.
EXPECT SOME SHOWERS AND THUNDERSTORMS TO LINGER ON SATURDAY BUT
THERE SHOULD BE DECREASING CHANCES DURING THE DAY AS THE SURFACE
BOUNDARY SLIDES TO THE SOUTH. TEMPERATURES WILL BE COOLER ON
SATURDAY WITH CLOUDS AND RAIN AND AS THE BOUNDARY SLIDES SOUTH. LATE
SATURDAY AFTERNOON AND SATURDAY NIGHT A SURFACE HIGH PRESSURE SYSTEM
SETTLES INTO THE AREA AND SHOULD DRY THINGS OUT FOR SATURDAY NIGHT.

LONG TERM...12Z SUNDAY THROUGH FRIDAY.  PRIMARY CONCERNS IN THE
EXTENDED TIME FRAME WILL BE SLIGHT CHANCES FOR THUNDERSTORMS SUNDAY
AND MONDAY NIGHT...ALONG WITH TEMPERATURES.

EXPECTING QUIET WEATHER TO START THINGS OFF WITH MID LEVEL RIDGING
TO THE WEST AND SURFACE HIGH PRESSURE OVER THE MISSOURI RIVER
VALLEY. WILL NEED TO KEEP A SLIGHT CHANCE FOR RAIN IN THE FORECAST
FOR SUNDAY NIGHT.  AT THIS TIME IT DOES NOT APPEAR WE WILL HAVE ANY
STRONG MID LEVEL SHORT WAVES ROTATING OVER THE RIDGE ALTHOUGH THERE
COULD BE A SUBTLE WAVE WHICH IS TOUGH TO IDENTIFY AT THIS TIME.
HOWEVER BOTH THE NAM AND THE GFS ARE INDICATING A PRETTY DECENT LOW
LOW JET SETTING UP OVER THE REGION. IT APPEARS THAT THE BEST SPEED
CONVERGENCE FROM THIS FEATURE WOULD BE NORTHEAST OF OUR CWA BUT HAVE
OPTED TO LEAVE SLIGHT CHANCE FOR THUNDERSTORMS IN THE FORECAST DUE
TO THE UNCERTAINTY OF WHERE IT WILL ACTUALLY SET UP. IF WE DO GET
CONVECTION IT COULD LINGER IN THE EAST DURING THE MORNING HOURS ON
MONDAY.

MONDAY NIGHT SOME OF THE MODEL SOLUTIONS ARE AGAIN GENERATING
PRECIPITATION AS A WEAK SHORT WAVE TROUGH SWINGS THROUGH THE CENTRAL
PLAINS DRAGGING A SURFACE TROUGH INTO THE CWA. FORCING NOT OVERLY
IMPRESSIVE SO SLIGHT CHANCE CATEGORY SHOULD COVER IT FOR NOW.

AS THE WORKWEEK PROGRESSES THE LONGER SOLUTION MODELS IN PRETTY GOOD
AGREEMENT IN SLIDING THE UPPER RIDGE EAST AND INTO THE PLAINS BY
THURSDAY/FRIDAY. CANNOT GUARANTEE TUE TO FRI WILL BE COMPLETELY DRY
BUT RAIN CHANCES DURING THAT TIME SHOULD BE HIT AND MISS AT BEST.
TEMPERATURE-WISE...MON-WED SHOULD BE THE WARMEST DAYS WITH HIGHS
AROUND 90...WHILE THUR & FRI ARE A LITTLE COOLER.

PREV DISCUSSION... /ISSUED 1231 PM CDT FRI AUG 19 2011/

AVIATION...18Z TAF. SOME STRATOCUMULUS HAS DEVELOPED ACROSS THE
KGRI TERMINAL AREA LATE THIS MORNING AND SEEMS TO BE SPREADING OUT
AROUND THE AREA. IT HAS BEEN LIFTING...BUT EXPECT IT TO REMAIN
MVFR. EXPECT IT WILL LINGER ACROSS THE AREA THROUGH THE AFTERNOON
AND BECOME MORE SCATTERED THIS EVENING. THE MAIN CHALLENGE OF THE
FORECAST PERIOD WILL BE TIMING THUNDERSTORMS IN THE KGRI TERMINAL
AREA. THE BEST CHANCE WILL BE DURING THE EVENING AND OVERNIGHT AND
MAINLY AFTER MIDNIGHT TONIGHT. THE LOW LEVEL MOISTURE LINGERS INTO
THE DAY TOMORROW AND EXPECT THERE COULD BE SOME MVFR STRATUS AND
VISIBILITIES DURING THE MORNING.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

AVIATION...HEINLEIN
Hazardous weather outlook, Aug 19, 2:27 PM CST, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
327 PM CDT FRI AUG 19 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
201200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
327 PM CDT FRI AUG 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TONIGHT. SOME OF THESE THUNDERSTORMS
MAY BECOME STRONG TO SEVERE WITH HAIL TO THE SIZE OF QUARTERS AND
WIND GUSTS TO 60 MPH. HEAVY RAINFALL AMOUNTS IN EXCESS OF ONE INCH
WILL ALSO BE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL REMAIN POSSIBLE INTO SATURDAY AND THEN AGAIN
SUNDAY NIGHT THROUGH MONDAY NIGHT. WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED BUT THERE COULD STILL BE A STRONG STORM OR TWO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING INTO TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Aug 19, 5:40 PM CST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
640 PM CDT FRI AUG 19 2011

KSZ017-200030-
ROOKS KS-
640 PM CDT FRI AUG 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR ROOKS COUNTY UNTIL 730 PM CDT...

AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF ZURICH...OR 25 MILES SOUTHEAST
OF HILL CITY...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ZURICH...
  PLAINVILLE...
  WEBSTER STATE PARK...
  STOCKTON...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3914 9961 3952 9942 3941 9913 3913 9935
      3913 9960
TIME...MOT...LOC 2341Z 206DEG 17KT 3917 9946

HEINLEIN
Special weather statement, Aug 19, 5:57 PM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
657 PM CDT FRI AUG 19 2011

KSZ017-018-200045-
OSBORNE KS-ROOKS KS-
657 PM CDT FRI AUG 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OSBORNE AND ROOKS
COUNTIES UNTIL 745 PM CDT...

AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BOGUE TO PALCO TO 7
MILES SOUTHWEST OF CODELL...AND MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  ZURICH...
  DAMAR...
  PLAINVILLE...
  CODELL...
  WEBSTER STATE PARK...
  NATOMA...
  STOCKTON...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3921 9961 3950 9961 3957 9944 3922 9875
      3913 9898 3913 9944
TIME...MOT...LOC 2357Z 242DEG 17KT 3936 9973 3925 9949
          3912 9923

HEINLEIN
Special weather statement, Aug 19, 7:05 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
805 PM CDT FRI AUG 19 2011

KSZ005-NEZ082>084-200145-
FRANKLIN NE-FURNAS NE-HARLAN NE-PHILLIPS KS-
805 PM CDT FRI AUG 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HARLAN...SOUTHEASTERN
FURNAS...SOUTHWESTERN FRANKLIN AND NORTHERN PHILLIPS COUNTIES UNTIL
845 PM CDT...

AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF ALMENA...OR 6 MILES NORTHEAST OF
NORTON...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LONG ISLAND...
  WOODRUFF...
  ALMA...
  HARLAN COUNTY DAM...
  REPUBLICAN CITY...
  NAPONEE...

LAT...LON 4020 9917 3997 9907 3985 9963 4000 9963
      4000 9981 4001 9982
TIME...MOT...LOC 0106Z 251DEG 32KT 3992 9975

HEINLEIN
Special weather statement, Aug 19, 7:11 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
811 PM CDT FRI AUG 19 2011

KSZ005-200200-
PHILLIPS KS-
811 PM CDT FRI AUG 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR PHILLIPS COUNTY UNTIL 900 PM
CDT...

AT 809 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF LOGAN...OR 15 MILES
SOUTHEAST OF NORTON...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PHILLIPSBURG...
  PRAIRIE VIEW...
  SPEED...
  AGRA...

LAT...LON 3987 9963 3999 9907 3976 9907 3963 9963
TIME...MOT...LOC 0112Z 248DEG 32KT 3973 9961

HEINLEIN
Special weather statement, Aug 19, 7:47 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
847 PM CDT FRI AUG 19 2011

KSZ018-019-200230-
MITCHELL KS-OSBORNE KS-
847 PM CDT FRI AUG 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MITCHELL AND
SOUTHEASTERN OSBORNE COUNTIES UNTIL 930 PM CDT...

AT 846 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HUNTER...OR 24 MILES SOUTHWEST OF BELOIT...
MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HUNTER...
  VICTOR...

LAT...LON 3933 9859 3944 9805 3922 9800 3921 9848
      3916 9848 3915 9855
TIME...MOT...LOC 0148Z 259DEG 18KT 3926 9845

HEINLEIN

The radar

The Grand Island radar (KUEX), 52 km away, was scanning. The volume nearest the first event began at 02:05 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 heavy rain. Local standard time, as filed.

Hail, Franklin

When
August 19, 8:05 PM CST
Where
Franklin County, 2 mi W of Franklin
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
40.100, -98.988

Heavy Rain, Webster

When
August 20, 7:55 AM CST
Where
Webster County, 4 mi E of Red Cloud
Reported by
Public
Coordinates
40.100, -98.454

Storm total rainfall over the past 24 hours of 3 inches was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335461, 335465.